Oregon, 2007

Damaging Wind in Oregon, May 8, 2007

May 8, 2007 · NWS PDT · 1 event in 1 county or zone

A weak cold front produced a severe thunderstorm over central Umatilla County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A weak cold front produced a severe thunderstorm over central Umatilla County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 8, 1:30 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, May 8, 1:30 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT TUE MAY 8 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY...SURFACE THERMAL TROUGH IS
MOVING EAST OF THE CASCADES THIS AFTERNOON. THIS IS RESULTING IN
SOME VERY WARM TEMPERATURES TODAY. THE SURFACE TROUGH WILL CONTINUE
MOVING TO THE EAST OVERNIGHT IN RESPONSE TO A WEAK FRONT THAT WILL
DRAG ACROSS THE FORECAST AREA TONIGHT. THERE WILL BE VERY LITTLE
CLOUDS ASSOCIATED WITH THE FRONT BUT SOME INSTABILITY EXISTS OUT
AHEAD OF THE FRONT WHERE SOME CUMULUS CLOUDS HAVE BEEN FORMING THIS
AFTERNOON. SOME OF THIS INSTABILITY COULD LEAD TO SOME ISOLATED
SHOWERS AND THUNDERSTORM ACTIVITY THROUGH THIS EVENING FROM CROOK
COUNTY TO NORTHEAST OREGON AND SOUTHEAST WASHINGTON WITH SHOWER
ACTIVITY DECREASING AFTER SUNSET. WEST WINDS ARE BEGINNING TO
INCREASE NEAR THE CASCADES AS A WEAK MARINE PUSH IS GETTING
UNDERWAY. THIS WINDS WILL INCREASE THROUGH THE EVENING HOURS AND
SPREAD ACROSS THE COLUMBIA BASIN.

TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER ON WEDNESDAY BEHIND THE
OVERNIGHT FRONTAL PASSAGE. THE SOUTHERN PORTION OF THE FRONT WILL
STALL ALONG THE SOUTHERN ZONES HELPING TO SERVE AS A TRIGGER FOR
MORE INSTABILITY ON WEDNESDAY FROM THE CROOK COUNTY AREA EASTWARD
TOWARDS THE WALLOWA MOUNTAINS. THIS INSTABILITY LOOKS TO REMAIN OVER
THIS GENERAL AREA ON THURSDAY AND FRIDAY SO SOME ISOLATED SHOWERS OR
THUNDERSTORMS REMAIN IN THE FORECAST.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...ECMWF MODEL PREFERRED
OVER OTHER MODELS FOR FRIDAY NIGHT THROUGH MONDAY. THE ECMWF SHOWS A
HIGH AMPLITUDE UPPER LEVEL TROUGH AND/OR AN UPPER LOW BETWEEN 130W
TO 150W THROUGH MONDAY...WHICH WILL KEEP SOUTHWEST FLOW ALOFT OVER
THE REGION THROUGH MONDAY. A COUPLE OF UPPER LEVEL SHORTWAVES WILL
MOVE ACROSS THE FORECAST AREA IN THIS PERIOD. THE FIRST WAVE WILL
MOVE ACROSS EASTERN OREGON AND WASHINGTON FRIDAY NIGHT WITH A
STRONGER WAVE ON SATURDAY...SATURDAY NIGHT AND SUNDAY. TIMING OF
THIS STRONGER WAVE IS A LITTLE UNCERTAIN...THUS IT COULD BE MOVING
THROUGH ON SUNDAY. OTHERWISE...EXTENDED MODELS SUGGEST AN UPPER
LEVEL LOW OR TROUGH WILL PERSIST BETWEEN 130W AND 150W ON TUESDAY AS
WELL WITH A CHANCE OF A SHORTWAVE MOVING INLAND THROUGH THE REGION.
THE WAVES WILL GIVE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY THROUGH TUESDAY. POLAN

&&

.AVIATION...VFR CONDITIONS WILL PERSIST ACROSS ALL TAF SITES AND
TWEB ROUTES FOR THE NEXT 24 HOURS. EXPECT SCATTERED AFTERNOON
CUMULUS BUILDUPS OVER THE BLUE MOUNTAINS...THE OCHOCO-JOHN DAY
HIGHLANDS AND HIGHER TERRAIN IN CENTRAL OREGON. CUMULUS BUILDUPS
SEEN ON VISIBLE SATELLITE LOOP ARE GROWING IN AREAL COVERAGE IN
CENTRAL OREGON AND COULD BECOME TOWERING CUMULUS LEADING TO ISOLATED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AHEAD OF A WEAK COLD FRONT
MOVING EAST OF THE CASCADES THIS EVENING. THE BEST LOCATION FOR
ISOLATED THUNDERSTORMS FROM 21Z-01Z WILL BE ALONG TWEB ROUTE 366
FROM A POINT 60 MILES SW OF KPDT TO KRDM. FROM 01Z TO 04Z TWEB ROUTE
366 WILL HAVE ISOLATED THUNDERSTORMS WITH NO PRECIPITATION AFTER
04Z. A FEW THUNDERSTORMS MAY MOVE NORTHEASTWARD INTO THE FOOTHILLS
OF THE BLUE MOUNTAINS BY 01Z IN THE VICINITY OF KPDT AND KALW.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  51  75  46  75 /  20   0   0  10
ALW  55  77  48  77 /  20   0   0  10
PSC  49  80  43  80 /  10   0   0   0
YKM  45  75  40  75 /   0   0   0   0
HRI  50  78  44  80 /  10   0   0   0
ELN  48  72  40  74 /   0   0   0   0
RDM  39  76  36  73 /  10  10  10  20
LGD  47  73  45  75 /  20  20  20  20
GCD  44  75  39  77 /  20  20  20  20
DLS  52  74  46  78 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/99/99
Hazardous weather outlook, May 8, 1:50 PM PST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR...UPDATED
250 PM PDT TUE MAY 8 2007

UPDATED TODAY THUNDERSTORM AREA

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-091115-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
250 PM PDT TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A WEAK SYSTEM WILL MOVE THROUGH THE AREA THIS EVENING PRODUCING SOME
ISOLATED SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WEDNESDAY
     WALLOWA COUNTY, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY

A FEW UPPER LEVEL DISTURBANCES WILL BRING A SLIGHT CHANCE OF
MOUNTAIN THUNDERSTORMS WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING. A SLIGHT CHANCE OF MOUNTAIN RAINS SHOWERS ARE EXPECTED
EACH AFTERNOON AND EVENING SATURDAY THROUGH MONDAY. OTHERWISE...
DRY CONDITIONS ARE EXPECTED OVER THE REST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Pendleton radar (KPDT), 2 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Umatilla

When
May 8, 3:45 PM PST
Where
Umatilla County, 1.93 mi E of Rieth
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.670, -118.840

Tree limbs 2-3 inches in diameter blowing off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26511.